Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 181, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 22, 2000, 10:24 PM CDT for Warren County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 22, 2000, 10:24 PM CDT (03:24 UTC)
- Expired
- Sep 22, 2000, 11:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Warren County, IL
The radar
The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 10:45 PM CDT | Thunderstorm Wind | Countywide, IL | Straight line winds flattened several acres of corn throughout the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 363 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 230325 SVRMLI ILC187-230415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1024 PM CDT FRI SEP 22 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 1115 PM CDT * AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER ROSEVILLE...OR 13 MILES SOUTH OF MONMOUTH...MOVING EAST NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... LARCHLAND BY 1025 PM CDT. GREENBUSH BY 1030 PM CDT. BERWICK BY 1035 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS OR 1.25 INCHES IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SATURDAY MORNING FOR SOUTHEAST IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4079 9079 4063 9069 4079 9006 4102 9019 CROSBIE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:55 PM CDT, 7 hours 29 minutes earlier.
Area forecast discussion, Sep 22, 2:55 PM CDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 255 PM CDT FRI SEP 22 2000 LATEST SFC AND MSAS ANALYSIS INDICATING SFC LOW ACRS SOUTHWEST IA...WITH MAIN WARM FRONT EXTENDING EAST-SOUTHEAST ACRS FAR SOUTHEAST IA INTO WEST CENTRAL IL. ETA BEST IN HANDLING THESE POSITIONS...AS WELL AS OTHER PARAMETERS SUCH AS RH AND PRECIP AND WILL FOLLOW GENERAL ETA/ MESOETA SOLUTIONS THRU FCST PERIODS. AS ELEVATED MCS MOVES OFF NORTHEAST OF CWA...VIS SAT LOOPS INDICATING BREAKS IN CLOUD COVER BUILDING ACRS SOUTH HALF OF CWA. SOME ATMOSPHERIC RECOVERY/ DESTABILIZATION TAKING PLACE ACRS THOSE AREAS WITH INSOLATION AND DPTS CREEPING UP INTO THE 60S...BUT ENOUGH TO FUEL SVR STORMS LATER? FEEL IT MAY...LOOKING AT MSAS LOOP AND LARGE PRESSURE FALLS FROM WEST CENTRAL WI...EXTENDING SOUTH ACRS DVN CWA. LOCAL VAD WIND PROFILE ALSO SHOWING STRONG LLVL SHEAR CONTINUING AS WELL. SFC LOW AND TRIPLE POINT WILL LOOK TO PROPAGATE ACRS CENTRAL INTO THE NORTHEAST CWA THRU 06Z SAT...WITH MOST OF CWA IN LINE FOR ANOTHER ROUND OF CONVECTION. BEST CAPES...BREACHING THE 1K J/KG MARK...ARE PROGGED ACRS THE SOUTHEAST CWA FROM 00Z-06Z...AND FEEL MOST INTENSE/SVR THREAT WILL BE SOUTH OF WARM FRNT ACRS SOUTHEAST THIRD OF CWA THIS EVENING. AFTER PASSAGE OF MAIN VORT THIS AFTERNOON...UPPER SUPPORT WILL BE LACKING AND SOMEWHAT OF A LIMITING FACTOR...ALTHOUGH SOME JET DYNAMICS WILL CONTINUE JUST TO THE NORTH OF THE REGION. WEAK VORT NOW SEEN ON W/V IMAGERY PUSHING ACRS THE NE PANHANDLE...WILL SHEAR JUST TO THE NORTH ACRS MN AND WI TONIGHT... MAYBE PROVIDING A GLANCING SHOT OF UVV/S ACRS PORTIONS TO THE DVN CWA... BUT NOT TIL LATE TONIGHT/SAT MORNING. WITH GOOD SFC-H85 THTA-E ADVECTION CONTINUING ACRS EAST IA/NORTHWEST IL FOR FIRST HALF OF TONIGHT AND POTENTIAL FOR MORE HEFTY STORMS...ADDITIONAL HEAVY RAIN IS POSSIBLE ACRS MUCH OF THE CWA...AND WILL SERIOUSLY PONDER POSSIBLITIY OF A FLASH FLOOD WATCH TONIGHT OVER AREAS THAT RECEIVED HEAVY RAIN THIS MORNING AND AFTERNOON. TEMPERATURES WILL HOLD STEADY OR EVEN CONTINUE TO RISE OVERNIGHT OVER EAST HALF OF CWA...UNTIL DROPPING OFF A BIT TOWARD 11Z OR SO...FOR OVERNIGHT LOWS. UPPER LEVEL FLOW WILL REMAIN WEST-SOUTHWEST ACRS AREA THROUGH AT LEAST 12Z SUN...AS L/W TROUGH OUT WEST TRIES TO PINCH OFF INTO A CUT-OFF UPPER LOW OVER THE CENTRAL ROCKIES. MAIN SFC FRONT WILL GET ORIENTED PARALLEL TO UPPER FLOW JUST TO THE EAST AND SOUTH OF THE CWA TONIGHT AND SAT...AND THUS GET HUNG UP AND SLOW TO MOVE. LARGE SFC RIDGE BUILDING OUT OF ALBERTA AND SASK. WILL EVENTUALLY SHUNT THE FRONT FURTHER SOUTHEAST BY THE END OF THE WEEKEND. UNTIL THEN...H85 BAROCLINICITY/FRONT WILL SHIFT BACK SOUTH ACRS THE NORTHWEST CWA BY 12Z SAT...AND THEN CREEP SLOWLY SOUTHEAST ACRS THE REST OF THE CWA THROUGH 12Z SUN AS FRONT GETS SLOWED BY WESTERLY UPPER FLOW. LLVL/H85 RH/S AND LMRH/S REMAIN HIGH ACRS THE CWA THROUGH AT LEAST 18Z SUN BEFORE SOME LLVL DRYING FINALLY TAKE PLACE LATE SUN AFTERNOON/EVENING. AS LLVL CAA KICKS IN ON SAT INTO JUICED ATMOSPHERE IN PLACE OVER EAST IA/NW IL...AND LINGERING H85 FRONT AND SOME CONVERGENCE AS WELL... WILL KEEP RAIN/DRIZZLE WORDING GOING ALL DAY. TEMPS SHOULD HOLD STEADY...OR EVEN DROP OFF BY LATE AFTERNOON. PRECIP SHOULD END SAT NIGHT ...ALTHOUGH DRIZZLE MAY LINGER IN THE EVENING. CLOUD COVER WILL HELP FROM TEMPS REALLY BOTTOMING OUT SAT NIGHT. CONFLUENT UPPER FLOW AND SOME VORTS LOOK TO SHIFT ACRS IA ON SUNDAY...BUT BEST PRECIP THREAT BY THEN WILL BE SOUTH OF CWA...ALTHOUGH ADDITIONAL DRIZZLE MAY FALL ACRS SOUTHERN CWA THROUGH AT LEAST MIDDAY. IN THE EXTENDED...MON-TUE-WED...MRF HAS COME AROUND CLOSER TO EUROPEAN SOLUTION THIS RUN OF RIPPLING CLOSED UPPER LOW ALONG SOUTHERN PERIPHERY OF HUDSON BAY POLAR VORTEX...ALTHOUGH MRF BIT FURTHER SOUTH AND MORE PROGRESSIVE. STILL...AS THIS FEATURE SWEEPS ACRS THE MIDWEST ON MON AND LLVL BAROCLINICITY SETS UP JUST SOUTH OF THE REGION...LOOKS LIKE COOL OVER-RUNNING RAIN EVENT FOR FIRST DAY OF EXTENDED. BOTH EURO AND MRF THEN MOVE PRECIP EAST OF CWA MON NIGHT AS ANOTHER CANADIAN SFC RIDGE STARTS TO BUILD INTO THE UPPER MIDWEST. FEEL AND WRAP AROUND PRECIP IN STRONG CYCLONIC FLOW ALOFT...WILL REMAIN NORTHEAST OF CWA CLOSER TO BETTER CVA SUPPORT. WILL REMOVE TUE PRECIP CHANCE. WITH SOME INSOLATION GETTING INTO THE CWA ON TUES...FMR MAY BE A BIT COOL...EVEN WITH SUCH COOL H85 TEMPS PROGGED ACRS THE AREA. FELL TEMPS WILL AT LEAST CREEP UP INTO THE LOWER 60S. TUE NIGHT COULD BE COLD ENOUGH FOR SOME FROST AS FULL COOLING EFFECT WILL BE REALIZED AS SFC RIDGE CENTER SETTLES ACRS THE AREA. WILL CONTINUE DRY TREND INTO WED AS SFC RIDGE SINKS TO THE SOUTHEAST. SOME RETURN FLOW WARMING ON BACKSIDE...BUT AFTER SUCH A COOL START TO DAY...WILL GO SIMILAR TO TUE HIGHS ON WED. .DVN... IA...NONE. IL...NONE. MO...NONE. JDH
In the hours before
Local storm report, Sep 22, 9:18 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0903 PM MEMPHIS MO .25 INCH HAIL
09/22/00 SCOTLAND PEA SIZED HAIL.
REPORTED BY EMERGENCY
MANAGEMENT.
NSpecial weather statement, Sep 22, 9:22 PM CDT, 1 hour 2 minutes before
IAZ089-ILZ001-002-025-026-230700- URBAN AND SMALL STREAM FLOOD ADVISORY NATIONAL WEATHER SERVICE QUAD CITIES IA IL 922 PM CDT FRI SEP 22 2000 THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT FOR WARREN AND HENDERSON COUNTIES IN ILLINOIS AND FOR DES MOINES COUNTY IN IOWA HAS BEEN ALLOWED TO EXPIRE. IN ADDITION...THE ADVISORY THAT WAS IN EFFECT FOR JO DAVIESS AND STEPHENSON COUNTIES IN ILLINOIS HAS BEEN CANCELED. RADAR INDICATES THAT...FOR NOW...THE HEAVIEST RAIN HAS MOVED EAST INTO CENTRAL AND EASTERN ILLINOIS. WIDESPREAD FLOODING OF STREETS AND STREAMS DOES NOT APPEAR TO BE AN IMMEDIATE THREAT...AND THEREFORE...THE URBAN AND SMALL STREAM FLOOD ADVISORIES ARE NO LONGER IN EFFECT. PARTS OF THE AREA HAVE RECEIVED 1 TO 2 INCHES OF RAIN...WITH A BAND OF OVER 3 INCHES FROM BURLINGTON IOWA TO ROSEVILLE ILLINOIS...AND A SECOND BAND ACROSS NORTHWEST ILLINOIS FROM STOCKTON TO CEDARVILLE TO ROCKFORD. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY MORNING. IF THESE ADDITIONAL THUNDERSTORMS TRACK ACROSS THESE SAME AREAS...THE THREAT OF FLOODING WILL RETURN. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER STATEMENTS...PARTICULARLY IF YOU WILL BE VENTURING OUTSIDE TONIGHT.
Local storm report, Sep 22, 9:33 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 2 NE LOMAX IL .75 INCH HAIL
09/22/00 HENDERSON REPORTED BY STORM
SPOTTER.
NSpecial weather statement, Sep 22, 9:37 PM CDT, 47 minutes before
IAZ088-098-099-230530- URBAN AND SMALL STREAM FLOOD ADVISORY NATIONAL WEATHER SERVICE QUAD CITIES IA IL 937 PM CDT FRI SEP 22 2000 AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES TO BE IN EFFECT UNTIL 1230 AM CDT SATURDAY MORNING FOR LEE...HENRY AND VAN BUREN COUNTIES IN SOUTHEAST IOWA. AT 932 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES HEAVY RAIN WAS CONTINUING TO FALL OVER THE ADVISORY AREA. DOPPLER RADAR ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN IN THE LAST TWO HOURS OVER NORTHERN VAN BUREN...FAR SOUTHERN HENRY AND NORTHERN LEE COUNTIES. ADDITIONAL THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF THE ADVISORY AREA FOR THE NEXT 1 TO 2 HOURS...LEADING TO ADDITIONAL HIGH RAINFALL RATES AND THE LIKELIHOOD OF MINOR FLOODING IN THE ADVISORY AREA. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 4091 9136 4052 9138 4068 9216 4087 9215 CROSBIE
Local storm report, Sep 22, 10:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1007 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM STRONGHURST IL URBAN FLOODING
09/22/00 HENDERSON STREET FLOODING.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, Sep 22, 10:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1008 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM BIGGSVILLE IL .5 INCH HAIL
09/22/00 HENDERSON PEA SIZED HAIL.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 9:04 PM CDT | Severe Thunderstorm Warning | DVN | Henderson | 56 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.